Tattoos temporary, reactions persist

August 1, 2005

New Orleans — The increased popularity of temporary, dark henna body tattoos appears to be providing dermatologists with more cases of allergic contact dermatitis as well as a new area in which to counsel patients about safety. According to Mukta Sachdev, M.D., F.A.A.D., adverse reactions to certain types of temporary henna tattoos are on the increase, and dermatologists have the opportunity to educate and advise patients about potential risks associated with this form of body art.

"With a rapid increase in the body arts, namely tattooing and body piercing, there has been an increase in the use of temporary henna tattoos," says Dr. Sachdev, consultant dermatologist at Manipal Hospital in Bangalore, India.

The appeal of temporary tattoos stems from an increased awareness of the risks associated with permanent tattoos, particularly hepatitis, HIV and foreign body granulomas. Permanent tattoos also have lost some appeal because they can fade or change in color over time and can be difficult to remove, even with the use of lasers, she says.

Sensitivities have increased because of the addition of PPD, which is a chemical used in hair dyes, but the concentration of PPD is much higher in a temporary henna tattoo than in a hair dye, Dr. Sachdev explains, adding that the use of PPD on the skin has not yet been approved by the U.S. Food and Drug Administration.

She points out that sensitivity has been reported rarely with ordinary henna tattoos that do not contain PPD.

Dr. Sachdev provided information on 10 patients who had hypersensitivity reactions to temporary henna tattooing and had consulted a dermatologist during a six-month period. Two received their tattoos from a qualified dermatologist working at a beauty spa. All showed signs of allergic contact dermatitis that was present between seven and 21 days after tattoo application. All had positive reactions to PPD on patch testing to standard antigens.

Worldwide, the use of PPD in henna temporary tattoos appears to be as widespread as the international reports of post-tattoo hypersensitivity reactions. Dr. Sachdev suggests that a multicenter study would be beneficial to confirm data.

She says dermatologists should understand these increased sensitivities so that the condition can be recognized and treated as a delayed hypersensitivity allergic contact dermatitis reaction.

"Timely treatment can reduce long-term complications of these reactions, namely post-inflammatory hyperpigmentation," but pigmentation may persist even with treatment, she warns.

Diagnosis of a hypersensitivity reaction due to a temporary henna tattoo can be quite simple because the reaction appears at the tattoo site, and "There will be a history of having a tattoo done, usually while on holiday," Dr. Sachdev says.

After the temporary tattoo is no longer visible, she advises dermatologists to question the patient about the tattoo's color. Darker tattoos most likely were done with PPD, a primary trigger for hypersensitivity reactions.

"Steps should be taken to enforce rules for henna tattoos. Unfortunately, this is a Herculean task, as the majority of these tattoos are done by untrained personnel, usually on the roadside," she says.

Until standards are developed and put into place, she strongly recommends patient education and public awareness efforts as ways of reducing the risk of hypersensitivity reactions.